Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 36, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 11, 2023, 2:33 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 2:33 PM MDT (20:33 UTC)
- Expired
- Aug 11, 2023, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:20 PM MDT | FLASH FLOOD | 1 Nw Fruita, UT | Park rangers report 1ft flood wave on Sulphur Creek and 4ft flood wave on adjacent drainages. |
| Aug 11, 4:23 PM MDT | FLASH FLOOD | 5 S Capitol Reef Np, UT | Park rangers report large flood wave from Capitol Gorge leading to a road closure of the scenic drive in the area likely to last multiple days. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WGUS55 KSLC 112033
FFWSLC
UTC017-055-112330-
/O.NEW.KSLC.FF.W.0036.230811T2033Z-230811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
233 PM MDT Fri Aug 11 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
Southwestern Wayne County in southern Utah...
* Until 530 PM MDT.
* At 233 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the headwaters of Sulphur Creek, Pleasant Creek,
and Capitol Gorge. Between 0.3 and 0.5 inches of rain have fallen.
The expected rainfall rate is 0.5 to 2 inches in 1 hour.
Additional rainfall amounts of 0.25 to 0.75 inches are possible,
especially along Sulphur Creek. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and normally dry washes.
* Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey, Fruita and Caineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3816 11130 3828 11142 3837 11145 3837 11136
3836 11128 3830 11119 3829 11112 3829 11107
3833 11104 3834 11101 3833 11100 3830 11104
3828 11105 3825 11109 3820 11110 3816 11117
3813 11124
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-2 INCHES IN 1 HOUR
$$
Wessler3 follow-up statements
024
WGUS75 KSLC 112142
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
342 PM MDT Fri Aug 11 2023
UTC017-055-112330-
/O.CON.KSLC.FF.W.0036.000000T0000Z-230811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
342 PM MDT Fri Aug 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE
COUNTIES...
At 342 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the headwaters of Sulphur Creek, Pleasant Creek, Capitol
Gorge, and Grand Wash. Between 0.8 and 1.25 inches of rain have
fallen in these drainages. Additional rainfall amounts of 0.10 to
0.30 inches are possible in these drainages. Flash flooding is
ongoing in Sulphur Creek and adjacent drainages, and expected to
begin shortly in Capitol Gorge, Grand Wash, and Pleasant Creek.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and normally dry washes.
Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey, Fruita and Caineville.
Park rangers report a flood wave near 1 foot in depth was observed
on Sulphur Creek at 3:20 PM MDT and a larger flood wave up to 4 feet
was observed in adjacent smaller drainages at 3:10 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3816 11130 3828 11142 3837 11145 3837 11136
3836 11128 3830 11119 3829 11112 3829 11107
3833 11104 3834 11101 3833 11100 3830 11104
3828 11105 3825 11109 3820 11110 3816 11117
3813 11124
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Wessler793
WGUS75 KSLC 112213
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
413 PM MDT Fri Aug 11 2023
UTC017-055-112330-
/O.CON.KSLC.FF.W.0036.000000T0000Z-230811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
413 PM MDT Fri Aug 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE
COUNTIES...
At 413 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the headwaters of Sulphur Creek, Pleasant Creek, Capitol
Gorge, and Grand Wash. Between 1.0 and 1.25 inches of rain have
fallen in these drainages. Flash flooding is ongoing in Sulphur
Creek and adjacent drainages, as well as in Capitol Gorge and
Pleasant Creek.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
slot canyons, and normally dry washes.
Some locations that will experience flash flooding include...
Capitol Reef National Park, Torrey, Fruita and Caineville.
Park rangers report a flood wave near 1 foot in depth was observed
on Sulphur Creek at 3:20 PM MDT and a larger flood wave up to 4 feet
was observed in adjacent smaller drainages at 3:10 PM MDT. At 4:10
PM MDT rangers reported a significant flood wave leading to a likely
extended closure of Capitol Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3816 11130 3828 11142 3837 11145 3837 11136
3836 11128 3830 11119 3829 11112 3829 11107
3833 11104 3834 11101 3833 11100 3830 11104
3828 11105 3825 11109 3820 11110 3816 11117
3813 11124
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Wessler811
WGUS75 KSLC 112326
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
526 PM MDT Fri Aug 11 2023
UTC017-055-112336-
/O.EXP.KSLC.FF.W.0036.000000T0000Z-230811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
526 PM MDT Fri Aug 11 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR
NORTHEASTERN GARFIELD AND SOUTHWESTERN WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road and trail closures.
LAT...LON 3816 11130 3828 11142 3837 11145 3837 11136
3836 11128 3830 11119 3829 11112 3829 11107
3833 11104 3834 11101 3833 11100 3830 11104
3828 11105 3825 11109 3820 11110 3816 11117
3813 11124
$$
WesslerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:25 AM MDT, 10 hours 8 minutes earlier.
Area forecast discussion, Aug 11, 4:25 AM MDT, 10 hours 8 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 425 AM MDT Fri Aug 11 2023 .SYNOPSIS...Moisture expected to largely remain in place across the region into the weekend. This will result in isolated to scattered precipitation chances across much of the area, generally during the afternoon and evening hours. Northern Utah will gradually trend drier for the coming week while moisture remains in place across the south. && .SHORT TERM (THROUGH 12Z SUNDAY)...High pressure is starting to rebound over Utah and the Four Corners area this morning. Meanwhile, a closed low has settled over the California coast. A southwesterly flow aloft has returned to southern/central Utah, allowing moisture to continue to spread farther north. Latest PWAT analysis shows between 0.6-0.8 inches across the bulk of the state, with up to 1 inch across the far southwest corner. While northern Utah will see increased moisture compared to yesterday, the moisture has decreased slightly across the south. Expect increased chances/coverage of convection across northern Utah today in conjunction with the increase in moisture, while scattered showers and thunderstorms continue across the south. However, unlike yesterday, large-scale forcing is largely absent, other than a weak deformation axis across the GSL deserts across to the Uintas. Expect this to serve as a bit of a focus for convection, otherwise the bulk of convective initiation will be associated with the higher terrain. As such, the potential for flash flooding will be greatest for those areas downstream (east) of the spine of Utah, such as Capitol Reef and the San Rafael Swell. Otherwise, the only other real concern today will be gusty outflow winds, especially across northern and portions of central Utah. Southerly flow across southern Utah tonight into tomorrow will continue to bring increased moisture to southern Utah. However, the next shortwave trough to come through the PacNW will flatten the ridge again, keeping this moisture from spreading northward. Expect southern Utah to see increased coverage of showers and thunderstorms again tomorrow, while little day-to-day changes are expected across the north. The ridge will be replaced by more of a cyclonic flow over northern Utah by tomorrow night as the aforementioned trough strengthens over northern Plains, which should then allow the airmass over northern Utah to gradually trend drier heading into the coming week. .LONG TERM (After 12Z Sunday)...A rex blocking pattern off the west coast will persist through the long term with high pressure to the north of a cutoff low. Additionally, a ridge over the southern plains will inch closer to the four corners region. Overall, this will keep our weather pattern pretty consistent over the next week with temperatures near normal and diurnal convection, primarily over southern Utah where higher moisture content will be located. This consistency is reflected in the ensemble clusters with nearly 100% of ensemble members representing the same persistent pattern. It's not until the very end of the period that the members start to diverge slightly with 30% of members bringing the ridge axis over our CWA, and the remaining 70% of members keeping the ridge over the southern plains. && .AVIATION...KSLC...VFR conditions will persist throughout the period for the KSLC terminal. Mostly clear skies in the morning will give way to TCU in the afternoon with ~15% chance of thunderstorms. Transitioning to a northerly lake breeze will be delayed a few hours until the afternoon. Outflow from surrounding storms could create variable winds gusts. .REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions will persist throughout the period with the exception of brief category reductions with isolated afternoon thunderstorms. Storms will be focused across most of the area except for far northern Utah with lower chances in the lower elevations (~15%) and higher in the terrain (~40% chance). Skies will be mostly clear with TCU building in the afternoon and CIGs between 10kft-20kft. && .FIRE WEATHER...Moisture will continue to overspread the state, resulting in increased precipitation chances, primarily south of the I-80 corridor. Generally, expect isolated to scattered showers and thunderstorms to begin to develop by late morning most days, with activity becoming maximized through the afternoon and early evening hours. Convection will be capable of periodic moderate to heavy rainfall, gusty erratic outflow winds, and lightning. Aside from the precipitation, this pattern will support moister daytime minimum relative humidity values, as well as improved overnight recoveries. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:36 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.